Alert archive / Iowa / Flash Flood Warnings in 2011

Flash Flood Warning 33, NWS Omaha, NE

August 18, 2011Monona County, Iowa; Thurston County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 18, 2011, 5:50 PM CDT for Monona County, Iowa; Thurston County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 5:50 PM CDT (22:50 UTC)
Expired
Aug 19, 2011, 12:00 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Monona County, IA, Thurston County, NE

The radar

The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WGUS53 KOAX 182250
FFWOAX
IAC133-NEC173-190500-
/O.NEW.KOAX.FF.W.0033.110818T2250Z-110819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA
  NORTHWESTERN MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL MIDNIGHT CDT FRIDAY

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MACY...WALTHILL...WHITING AND WINNEBAGO.


THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS
120 AND 125.

THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
164 AND 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. USE ALTERNATE
ROUTES AROUND FLOOD PRONE AREAS.

&&

LAT...LON 4226 9633 4223 9632 4222 9633 4222 9605
      4221 9597 4202 9606 4214 9668 4228 9661
      4228 9636

$$

PEARSON
1 follow-up statement
502 
WGUS73 KOAX 190211
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
911 PM CDT THU AUG 18 2011

IAC133-190225-
/O.CAN.KOAX.FF.W.0033.000000T0000Z-110819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONA IA-
911 PM CDT THU AUG 18 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN MONONA
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4226 9633 4223 9632 4221 9634 4221 9636
      4220 9635 4217 9635 4215 9633 4208 9634
      4214 9668 4228 9661 4228 9636

$$

NEC173-190500-
/O.CON.KOAX.FF.W.0033.000000T0000Z-110819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THURSTON NE-
911 PM CDT THU AUG 18 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL THURSTON COUNTY
UNTIL MIDNIGHT CDT...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MACY...
WALTHILL AND WINNEBAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4226 9633 4223 9632 4221 9634 4221 9636
      4220 9635 4217 9635 4215 9633 4208 9634
      4214 9668 4228 9661 4228 9636

$$

PEARSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:18 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 3:18 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 PM CDT THU AUG 18 2011

.DISCUSSION...

TONIGHT...
THE MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS...
ESPECIALLY PRIOR TO 1 AM CDT. ONGOING MESOSCALE CONVECTIVE SYSTEM
SHOULD CONTINUE TO EXPAND IN COVERAGE...THEN PUSH SOUTHEAST OUT OF
THE AREA. DECENT INSTABILITY WAS NOTED IN 18Z KOAX SOUNDING WITH
CAPE VALUES AROUND 3000 J/KG. PRECIPITABLE WATER VALUE WAS OVER
1.50 INCHES AND HAVE HAD SOME RAINFALL REPORTS OVER 1 INCH SO FAR.
SOUTHERLY WINDS SHOULD TURN MORE TOWARD THE EAST AND NORTHEAST
OVERNIGHT WITH LOWS 60 TO 65 NORTH AND MID TO UPPER 60S SOUTH.

TONIGHT THROUGH MID PART OF NEXT WEEK...
A FRONTAL BOUNDARY WILL SAG SOUTH
THROUGH THE AREA FRIDAY...BUT IT ONLY LOOKS LIKE A SLIGHT CHANCE
OF STORMS. THE 12Z NAM WAS FAIRLY AGGRESSIVE WITH DEVELOPMENT OF
STORMS NORTHEAST OF A LINE FROM KOFK TO KOMA FRIDAY AFTERNOON.
THAT SEEMED A BIT BULLISH BUT WILL MENTION SOME CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE AFTERNOON.

SEVERAL SHORTWAVE TROUGHS WILL MOVE ACROSS THE LOCAL AREA IN THE
NORTHWEST FLOW ALOFT FRIDAY NIGHT THROUGH SATURDAY. KEPT PREVIOUS
FAIRLY HIGH RAIN CHANCES GOING. TEMPERATURES WILL BE BELOW NORMAL
SATURDAY WITH HIGHS 75 TO 80 NORTH AND 80 TO 85 SOUTH. COOL HIGH
PRESSURE AND DRY CONDITIONS ARE EXPECTED TO BUILD IN FOR SATURDAY
NIGHT...WITH LOWS MOSTLY 60 TO 65 BUT SOME UPPER 50S POSSIBLE
(ESPECIALLY NORTH).

THE PATTERN WILL REMAIN SOMEWHAT UNSETTLED SUNDAY NIGHT INTO
MONDAY NIGHT WITH NORTHWEST FLOW CONTINUING. IT DOES APPEAR THAT
THE 500 MB RIDGE WILL EXPAND EAST FROM THE ROCKIES AND INTO THE
PLAINS WHICH COULD PUSH TEMPERATURES (ESPECIALLY HIGHS) TO ABOVE
NORMAL LEVELS NEXT WEEK. THE 12Z ECMWF SHOWED A FAIRLY DECENT
SHORTWAVE DROPPING DOWN INTO IOWA TUESDAY INTO WEDNESDAY. THE
GFS WAS NOT AS AGGRESSIVE SO FOR NOW WILL JUST KEEP AN EYE ON
THAT.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THUNDERSTORMS ARE MOST LIKELY TO AFFECT KOMA BUT MAY ALSO IMPACT
KLNK AND KOFK...MOSTLY PRIOR TO 05Z. SOME VISIBILITY REDUCTION
IS POSSIBLE TOWARD SUNRISE BUT SHOULD BECOME VFR BY MID MORNING.
MVFR CEILINGS APPEAR POSSIBLE FRIDAY AFTERNOON...MAINLY AT KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MILLER
Hazardous weather outlook, Aug 18, 4:15 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT THU AUG 18 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
415 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THIS EVENING FOR MUCH
OF THE AREA. SCATTERED THUNDERSTORMS SHOULD CONTINUE. SOME STORMS
WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS
ALSO EXPECTED...WITH SOME SPOTS POSSIBLY RECEIVING OVER 2 INCHES.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE AREA
FRIDAY AFTERNOON...BUT SEVERE WEATHER IS NOT LIKELY.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING
THROUGH SATURDAY EVENING. AT THIS TIME...SEVERE THUNDERSTORMS ARE
NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS ARE
EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD SHOULD PASS ALONG ANY OCCURRENCES OF HAIL...
DAMAGING WINDS OR FLASH FLOODING.

MILLER

In the hours before

Local storm report, Aug 18, 5:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
08/18/2011  M62 MPH          DOUGLAS            NE   ASOS

&&

RCHERMOK
Local storm report, Aug 18, 5:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
531 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             COUNCIL BLUFFS          41.24N 95.86W
08/18/2011  E2.75 INCH       POTTAWATTAMIE      IA   EMERGENCY MNGR

            WINDS ESTIMATED AT 60 MPH

&&

LANDSVORK
Local storm report, Aug 18, 5:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 E COUNCIL BLUFFS      41.24N 95.84W
08/18/2011  E2.75 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, Aug 18, 5:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     1 NW HARLAN             41.66N 95.34W
08/18/2011  M65 MPH          SHELBY             IA   EMERGENCY MNGR

            65 MPH WIND ONE MILE NORTH AND ONE MILE WEST HARLAN. ALSO
            FARM DAMAGED ABOUT 5 MILES NORTHWEST OF HARLAN WHERE
            GRAIN BINS AND OUTBUILDINGS WERE DESTROYED. A ONE
            THOUSAND GALLON PROPANE TANK MOVED 10 FEET.

&&

MILLER
Local storm report, Aug 18, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 NW WHITING            42.14N 96.16W
08/18/2011  M0.88 INCH       MONONA             IA   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Aug 18, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             ST. HELENA              42.81N 97.25W
08/18/2011  M2.00 INCH       CEDAR              NE   PUBLIC

&&

RCHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:08 PM CDTSevere Thunderstorm WarningOAXMonona37 min
Aug 18, 3:34 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby41 min
Aug 18, 4:07 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby38 min
Aug 18, 4:17 PM CDTSevere Thunderstorm WarningOAXHarrison43 min
Aug 18, 4:44 PM CDTSevere Thunderstorm WarningOAXPottawattamie46 min
Aug 18, 4:53 PM CDTSevere Thunderstorm WarningOAXMonona52 min
Aug 18, 4:56 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie49 min
Aug 18, 5:20 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie40 min
Aug 18, 5:25 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie50 min
Aug 18, 5:41 PM CDTFlash Flood WarningOAXHarrison, Pottawattamie5 hr
Aug 18, 5:43 PM CDTSevere Thunderstorm WarningOAXMonona47 min
Aug 18, 5:52 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Pottawattamie38 min
Aug 18, 5:58 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page28 min
Aug 18, 6:15 PM CDTAreal Flood AdvisoryOAXHarrison, Mills, Montgomery, Pottawattamie, Shelby6 hr
Aug 18, 6:15 PM CDTSevere Thunderstorm WarningOAXMonona45 min
Aug 18, 6:16 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page44 min
Aug 18, 6:40 PM CDTSevere Thunderstorm WarningOAXPage38 min
Aug 18, 6:42 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby48 min
Aug 18, 12:32 PM CDTSevere Thunderstorm WarningOAXKnox43 min
Aug 18, 12:56 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce49 min
Aug 18, 1:22 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Wayne53 min
Aug 18, 3:14 PM CDTSevere Thunderstorm WarningOAXCedar46 min
Aug 18, 3:44 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington46 min
Aug 18, 3:57 PM CDTSevere Thunderstorm WarningOAXPierce, Wayne63 min
Aug 18, 3:59 PM CDTSevere Thunderstorm WarningOAXCedar20 min
Aug 18, 4:48 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox57 min
Aug 18, 5:25 PM CDTTornado WarningOAXAntelope50 min
Aug 18, 5:28 PM CDTSevere Thunderstorm WarningOAXCedar47 min
Aug 18, 5:37 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce38 min
Aug 18, 6:01 PM CDTTornado WarningOAXAntelope, Knox44 min
Aug 18, 6:08 PM CDTTornado WarningOAXAntelope52 min
Aug 18, 6:25 PM CDTFlash Flood WarningOAXAntelope3 hr
Aug 18, 6:56 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Thurston33 min
Aug 18, 6:57 PM CDTTornado WarningOAXAntelope, Boone, Madison32 min

Nearby

Flash Flood Warnings in Iowa, 2011Flash Flood Warnings in Nebraska, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.